UK regulators claim to have found a link between at least ten suicides and a powerful acne drug, manufactured under the names Roaccutane and Accutane. Although there is currently no evidence of a direct casutional link, this announcement comes as researchers double-down on understanding the drug’s neurological effects.
Isotretinoin, the drug behind Roaccutane and Accutane, was approved by the FDA as a treatment for acne in 1982. Despite the approval however, it had been plagued by controversy over whether it could alter brain chemistry and lead to depression. Due to its afficacy in treating acne however- having a 95% success rate in clearing up acne within 4-6 months, with 70% of patients then never suffering from acn again, attention surrounding its potential to cause suicide died down for some time.
It was only in 2002, when a 15 year old intentionally crashed a single-engine plane into a skyscraper, that the public once again tuned into its potentially fatal side effects. The boy’s mother, Julie Bishop said, “This child was a happy, well-balanced, forward-thinking child who had a great deal to live for...This was psychotic and the only conclusion we have been able to draw is the Accutane poisoned him.”
Although Accutane carrid a warning about suicide, up until recently , it has shrugged off this “side effect” as the main users of it- teenagers- generally have higher suicide rates than other age brackets. Now however, research is starting to emerge demonstrating a potential link between usage of the drug and negative mental health outcomes, such as those that result in suicide.
One such study was led by Arash Mostaghimi, the director of dermatology inpatient services at Harvar’s Brigham and Women’s Hospital. To assess the link between isotretinoin and suicide, Mostaghimi and his team analyzed a publicly available database to catalog any “adverse events” those on the drug reported to the FDA between 1997 ad 2017. In the end, they found significnat numbers reporting attempted and comleted suicide, suicidual ideaton, and depression, alongside reports of insomnia, anxiety disorders, emotional instability and self-harm.
Although suggestive, as this analysis did not include a comparison group, it is difficult to make any causation link. Mostaghimi however has recognized that as dermatologists have previously focused more on assessing patient’s skin, they may have more often than not missed out on psychological factors affecting mental health.
Emmy Graber, the president of the Dermatology Institute of Boston, said, “I hope that it provokes further study so we know if there’s a causal relationship here...I don’t think it should change how we prescribe isotretinoin.”
Sources: The Guardian, CBS News and The Atlantic